“White Rabbit” 

One pill makes you larger
And one pill makes you small
And the ones that mother gives you
Don’t do anything at all
Go ask Alice
When she’s ten feet tall
Lyrics by Grace Slick for Jefferson Airplane 1967 

Yesterday was my official switch over from being Bipolar Class II Rapid Mood Cycles to High Functioning ASD with Attention Deficit Hyperactive Disorder (ADHD).  Naturally this means I now have new medication to try and adjust to.

Medication and I have a bit of a rocky history, as my psychiatrist put it I’m like one of those white rabbits they test drugs on because every drug they’ve tried me on so far I’ve managed to have bad reactions to.  I’ve been like this all my life with any type of medication just ask my mum/dad.  When I was a toddler and had measles someone in the emergency ward of the hospital gave me Aspirin to lower my temperature – instant anaphylactic reaction.  Sulpha based antibiotics – projectile vomiting, Rulide D (roxithyromycin) a drug for chest infections – hives from my hair to my toes, prednisolone – hypersensitivity to light and kidney malfunction.

The trip down the rabbit hole of drugs to treat mental illness started back in 2008 when I had a migraine from hell and over about 12 hour I took and entire packet of mersyndol (Codeine + paracetamol).  Mum/dad very calmly considering the fact I’d basically just over dosed called an ambulance and sent me to hospital.  I have a vague recollection of being in the emergency ward, getting a drip put in my arm, having bloods drawn, being told they were going to give me an anti-psychotic drug and then I woke up 3 days later in an isolation room with 24/7 monitoring.  Apparently when the drugs hit my system I had the worst possibly reaction and had some sort of seizure.  Considering 12 months perviously I’d suffered heart failure twice in the space of 45 minutes in the same Emergency ward I think my file has “patient from hell” stamped across it.

Late 2008 I suffered a massive depressive episode, which was my first official diagnosis and the first time I was trailed on Antidepressants:

  1. Clomipramine (Anafranil) a try-cyclic antidepressant – by day three I couldn’t stop shacking, highly agitated state, suicidal compulsions and a rash
  2. Fluoxatine (Lovan) a Selective Serotonin Reuptake Inhibitors (SSRI) – only worked at the dose of 120mg (3 x 40mg) every morning just to get out of bed.  I had nausea, excessive yawning, disconnection of emotional reaction, dead sex drive and cornice migraines.  Despite the side effects I was told because I wasn’t suicidal to stay on it and I did for 2 years

Now we are at 2016 and after I stopped self medicating with mersyndol and alcohol my anxiety levels went through the roof and I was rapidly heading into a catatonic depressive sate so we started going down the rabbit hole again.  When after trying a few drugs my doctor prescribed that I had server counter reactions to it was off to the psychiatrist and even more drugs all of which I reacted to.  The first 3 of the below were what my doctor tried me on and the rest are what my psychiatrist trailed me on.

  1. Fluvoxamine (Luvox) – a SSRI – at 50mg no effect at all so we upped it to 100mg.  Anxiety levels rocketed through the roof, suicidal compulsions kicked in and depression got worse.
  2. Diazepam (Valium) – hallucinations, night terrors, nausea and diarrhoea
  3. Quetiapine (Seroquel) – sleeping beauty within 20 min of taking it even if I was sitting upright at the dining room table.  I still take this at night to quieten my brain and make me sleep but I can’t take it as a day time does or I fall asleep.
  4. Desvenlafaxine (Pristiq) – anxiety worsened, depression worsened, suicidal thoughts became rapid and I suddenly became fully Autistic (my coping strategies broke and I couldn’t filter out unnecessary information so everything was to bright, to loud, tasted funny, smelt odd and was scary)
  5. Duloxetine HCI (Cymbalta) – anxiety became extreme, depression worsened, mood cycles became totally uncontrollable and I developed a rash.
  6. Sodium Volproate (Epilim) – Cognitive impairment, bleeding gums, rashes, nausea, brain fog, extreme tiredness, sleep disturbance, loss of ability to do automatic tasks, vocabulary interruption (couldn’t put a coherent sentence together), time gaps (I’m literally missing a week of my life), memory impairment and teeth grinding.

With a diagnosis of ADHD I now have a medication change to Methylphenidate (Ritalin), which we hope will calm me down, help me focus and function a little better and free up some of my cognitive space so I can multitask.  Just getting a script for the drug was hard, I had to pee in a jar with the collection agent in the room with me, have blood tests, have police checks for any drug related criminal convictions and sign documents promising it was for personal use only.

Then my psychiatrist had to sign the script in 6 different places so it’s not copiable.  I have to leave it with one chemist who has to store it in a safe and who will alert me when my next pickup date is and I can not get a new packet of meds before that date.  Then there is the schedule for how the drug is to be taken for the first 2 weeks that must be followed precisely no skipping does, no taking more or less and so on.  I’ve got so many alarms set on my phone it’s ridicule. Technically I’m not supposed to be left on my own, drive, drink alcohol and avoid stimulants like coffee for the first 3 days (minimum) because a rare but possible reaction is a server manic episode or total psychotic break.

I can deal with the no alcohol but like hell am I giving up coffee and tonight I have to go to a practice session for the upcoming Sunshine Coast Fashion Festival event (I’m one of the makeup artists) so I’m breaking the no driving rule.  So far I don’t know if I’m feeling any different but my brain is working, I’m not feeling anxious or depressed and no physical symptoms like nausea are happening so fingers crossed we found the pill that doesn’t make me to tall, to short, to depressed, to nauseous but just right.

Advertisements